Objective: To describe a group of patients who were treated with tumor necrosis factor alpha (TNF alpha) antagonists and who developed coccidioidomycosis, and to test the hypothesis that patients with inflammatory arthritis receiving TNF alpha antagonist therapy are at higher risk for developing symptomatic coccidioidomycosis.
Methods: Cases of coccidioidomycosis were identified and reviewed from among patients receiving TNF alpha antagonist therapy from May 1998 through February 2003 in 5 practices within the areas endemic for coccidioidomycosis (Arizona, California, and Nevada). In addition, the relative risk of developing symptomatic coccidioidomycosis was calculated in patients with inflammatory arthritis who were receiving treatment with infliximab, in comparison with patients with inflammatory arthritis who were not receiving infliximab, from January 2000 to February 2003 in a single medical center.
Results: Thirteen cases of documented coccidioidomycosis were associated with TNF alpha antagonist therapy. Twelve cases were associated with the use of infliximab and 1 case with etanercept. Among the cohort of patients from a single medical center, 7 of the 247 patients receiving infliximab and 4 of the 738 patients receiving other therapies developed symptomatic coccidioidomycosis (relative risk 5.23, 95% confidence interval 1.54-17.71; P < 0.01).
Conclusion: Patients with inflammatory arthritis who are undergoing treatment with infliximab appear to be at higher risk for developing symptomatic coccidioidomycosis as compared with those not receiving infliximab.